Advertising


News

Sixty new cases of myocarditis in TGA’s latest safety report


Anastasia Tsirtsakis


28/10/2021 5:24:12 PM

The rare side effect has been more common in adolescent boys after receiving the second dose of mRNA vaccine.

Pfizer vaccine vial
There have been 235 confirmed cases of myocarditis linked to Pfizer out of approximately 21 million doses administered in Australia (Image: AAP).

The latest Therapeutic Goods Administration (TGA) weekly vaccine safety report, released on 28 October, has confirmed zero new deaths associated with COVID-19 vaccination since the start of September.
 
The regulator did, however, confirm 60 new likely cases of myocarditis since the last week, up to 24 October.
 
A very rare side effect of the Pfizer and Moderna mRNA vaccines, the TGA has received 404 reports of suspected cases of myocarditis alone or in combination with pericarditis, of which 235 have been classified as likely to be myocarditis out of approximately 21.5 million doses of mRNA vaccines administered in Australia.
 
Twenty-five were classed as level 1, 153 were level 2 and 57 were level 3.
 
Meanwhile, 75 have been deemed unlikely to be myocarditis, and 97 could not be classified because they did not contain enough information.
 
Often a temporary condition, with most people recovering within a few days, myocarditis is being reported in approximately one in of every 100,000 people who receive Pfizer and is more common in teenage boys after the second dose, at 6.7 cases per 100,000 doses.
 
Since Moderna started rolling out, the TGA has received nine reports of suspected myocarditis and 33 reports of suspected pericarditis out of 500,000 doses.
 
Three of the pericarditis cases were in young boys, one aged 12 and two aged 16.
 
However, the TGA notes that as these events can occur due to other causes, including common viral infections, and that ‘it is expected that not all cases are related to vaccination’.
 
The report also includes one new case of probable thrombosis with thrombocytopenia syndrome (TTS), a rare but serious side effect of AstraZeneca, in a 78-year-old woman from Victoria.
 
There are currently zero cases of TTS in ICU, but eight remain in hospital.
 
This takes the total number of TTS cases to 157 out of approximately 12.9 million doses of AstraZeneca, with the syndrome occurring in around two in every 100,000 people following vaccination, with the risk much lower after the second dose.
 
The TGA is also carefully monitoring and reviewing reports of Guillain-Barre Syndrome (GBS) and immune thrombocytopenia (ITP) following AstraZeneca.
 
Up to 24 October, 138 reports of suspected GBS have been received, reported in about one in every 100,000 people following vaccination with AstraZeneca, while 86 reports of suspected ITP have been reported.
 
According to the TGA, the most frequently reported side effects of vaccination include injection-site reactions (such as a sore arm) and more general symptoms like headache, muscle pain, fever and chills.
 
‘This reflects what was seen in the clinical trials,’ the safety report states.
 
‘Vaccination against COVID-19 is the most effective way to reduce deaths and severe illness from infection. The protective benefits of vaccination continue to far outweigh the potential risks.’
 
Up to 24 October, 21 million doses of Pfizer, 12.9 million doses of AstraZeneca, and 500,000 doses of Moderna have been administered in Australia.
 
Log in below to join the conversation.



COVID-19 Moderna Pfizer TGA vaccination


newsGP weekly poll Have you been exposed to increased patient aggression or intimidation in recent months?
 
61%
 
17%
 
5%
 
15%
Related



newsGP weekly poll Have you been exposed to increased patient aggression or intimidation in recent months?

Advertising

Advertising


Login to comment